An Infant Died After Exposure to Cannabis

0
cannabis
Image Source: Bigstock

Cannabis led to CNS depression and the death of an 11-month old baby!

An 11-month-old, otherwise healthy, male presented to the emergency department with central nervous system (CNS) depression and consequently a cardiac arrest. According to the mother, the baby was lethargic for 2 hours after waking up in the morning. Thereafter, the baby had a seizure. Later, investigations revealed cannabis in his tox report.

 Approximately, 24-48 hours prior to the presentation, the baby was irritable and had decreased activity. Moreover, the mother told that later he was also retching. He never had similar symptoms before and was otherwise healthy before this.

In the emergency department, the baby was unresponsive with an absent gag reflex. His body temperature was 36.1 degree Celcius, heart rate was 156 beats per minute, respiratory rate was 8 breaths per minute, and oxygen saturation was 80% on room air.

On examination, the physicians noticed a well-nourished, 11-month-old male weighing 20.5 lbs. He was developmentally normal with no signs of abuse or trauma. The rest of the physical examination was normal including a normal oropharynx, tympanic membranes, abdomen, and chest auscultation. However, the baby was tachycardic. Moreover, he had no lymphadenopathy.

Glasgow Coma Scale rating was 4. The physicians intubated the patient due to significant CNS depression. However, the baby did not require any medications for induction or paralysis.

Post-intubation he became bradycardic with a heart rate in the 40s with a wide complex rhythm. An initial electrocardiogram (ECG) showed wide-complex tachycardia.

Subsequently, the baby became pulseless, therefore, cardiopulmonary resuscitation was initiated.

Serological investigations revealed white blood cell 13.8 K/mcL with absolute neutrophil count of 2.5 K/mcL and absolute lymphocyte count of 10.7 K/mcL, hemoglobin 10.0 gm/dL, hematocrit 34.7%, and platelet count 321 K/mcL. Sodium 136 mmol/L, potassium 7.7 mmol/L, chloride 115 mmol/L, bicarbonate 8.0 mmol/L, blood urea nitrogen 24 mg/dL, creatinine 0.9 mg/dL, and glucose 175 mg/dL. Venous blood gas pH was 6.77.

Moreover, liver function tests showed total bilirubin 0.6 mg/dL, aspartate aminotransferase 77 IU/L, and alanine transferase 97 IU/U.

The patient received intravenous fluid, sodium bicarbonate infusion, calcium chloride, insulin, glucose, ceftriaxone, and four doses of epinephrine. Despite all efforts and adequate resuscitation, the baby, unfortunately, succumbed to death.

Single blood culture from the right external jugular vein revealed aerobic gram-positive rods that were reported two days later as Bacillus species (not Bacillus anthracis).

Urine enzyme-linked immunosorbent assay (ELISA) was positive for tetrahydrocannabinol-carboxylic acid (THC COOH). Moreover, urine toxicology also revealed undetectable serum acetaminophen and salicylate concentrations. However, the route and timing of exposure to cannabis remained unknown. However, a thorough history revealed parental possession of drugs, including cannabis and unstable motel-living situation

A post-mortem examination revealed a non-dilated heart with normal coronary arteries. Microscopic examination showed a severe, diffuse, primarily lymphocytic myocarditis, with a mixed cellular infiltrate in some areas consisting of histiocytes, plasma cells, and eosinophils and myocyte necrosis.

Post-mortem cultures from cardiac and peripheral blood, lung pleura, nasopharynx and cerebrospinal fluid revealed no evidence of viral or bacterial infection.

Cardiac blood analysis after the death confirmed the presence of Δ-9-carboxy-tetrahydrocannabinol (Δ-9-carboxy-THC) at a concentration of 7.8 ng/mL.

Autopsy findings in this patient were consistent with noninfectious myocarditis as a cause of death.

Source:

Nappe, T. M, & Hoyte, C. O. (2017). Pediatric Death Due to Myocarditis After Exposure to Cannabis. Clinical Practice and Cases in Emergency Medicine, 1(3). http://dx.doi.org/10.5811/cpcem.2017.1.33240

Previous articleSlowly Progressing, Hyperkeratotic Papules on Hands and Feet
Next articleLack of Sleep Linked to Increased Risk of Dementia
Dr. Arsia Parekh
Dr. Arsia Hanif has been a meritorious Healthcare professional with a proven track record throughout her academic life securing first position in her MCAT examination and then, in 2017, she successfully completed her Bachelors of Medicine and Surgery from Dow University of Health Sciences. She has had the opportunity to apply her theoretical knowledge to the real-life scenarios, as a House Officer (HO) serving at Civil Hospital. Whilst working at the Civil Hospital, she discovered that nothing satisfies her more than helping other humans in need and since then has made a commitment to implement her expertise in the field of medicine to cure the sick and regain the state of health and well-being. Being a Doctor is exactly what you’d think it’s like. She is the colleague at work that everyone wants to know but nobody wants to be. If you want to get something done, you approach her – everyone knows that! She is currently studying with Medical Council of Canada and aspires to be a leading Neurologist someday. Alongside, she has taken up medical writing to exercise her skills of delivering comprehensible version of the otherwise difficult medical literature. Her breaks comprise either of swimming, volunteering services at a Medical Camp or spending time with family.

LEAVE A REPLY

Please enter your comment!
Please enter your name here